Alert archive / Tennessee / Winter Storm Watches in 2012

Winter Storm Watch 2, NWS Morristown, TN

October 28, 20127 counties in Tennessee; 7 counties in Virginia

NWS Morristown, TN issued this winter storm watch at Oct 28, 2012, 3:51 AM EDT for 7 counties in Tennessee; 7 counties in Virginia. It took effect at Oct 29, 2012, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2012, 3:51 AM EDT (07:51 UTC)
In effect from
Oct 29, 2012, 8:00 PM EDT
Expired
Oct 28, 2012, 3:43 PM EDT
In force
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WWUS44 KMRX 280751
WSWMRX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 AM EDT SUN OCT 28 2012

...SIGNIFICANT WINTER STORM MOVING IN MONDAY EVENING...

.MUCH COLDER AIR MOVING INTO THE SOUTHERN APPALACHIANS...STRONG
WINDS AND ABUNDANT MOISTURE REACHING INTO THE AREA FROM THE
REMNANTS OF SANDY WILL COMBINE TO GENERATE A STRONG WINTER STORM.
SIGNIFICANT SNOW IS EXPECTED ACROSS HIGHER TERRAIN OF SOUTHWEST VA
AND THE EAST TN MOUNTAINS. HEAVY SNOW WILL BEGIN MONDAY EVENING AND
CONTINUE THROUGH EARLY WEDNESDAY MORNING.


TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-281900-
/O.NEW.KMRX.WS.A.0002.121030T0000Z-121031T1200Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...ABINGDON
351 AM EDT SUN OCT 28 2012

...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH
WEDNESDAY MORNING. 

* EVENT...WIDESPREAD 1 TO 4 INCHES OF SNOW WITH 4 TO 8 INCHES
  POSSIBLE ABOVE 3000 FEET.

* TIMING...MONDAY EVENING THROUGH WEDNESDAY AFTERNOON.

* IMPACTS...MODERATE TO HEAVY WET SNOW IS POSSIBLE WITH THIS
  SYSTEM. THE WEIGHT FROM THIS WET SNOWFALL MAY DOWN SOME TREES AND
  POWER LINES...CAUSING POWER OUTAGES. DRIVING MAY BECOME HAZARDOUS
  DUE TO THE SNOW AND ICE COVERED ROADWAYS. STRONG WINDS WITH HEAVY
  SNOW MAY CAUSE LOCALIZED BLIZZARD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...AND/OR ICE ACCUMULATIONS. FUTURE DRIVING
CONDITIONS MAY BECOME HAZARDOUS...SO CONTINUE TO MONITOR THE
LATEST FORECASTS.

&&

$$
2 follow-up statements
914 
WWUS44 KMRX 281421
WSWMRX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1021 AM EDT SUN OCT 28 2012


...STRONG STORM TO AFFECT THE AREA...
...SIGNIFICANT WINTER STORM MOVING IN MONDAY EVENING...

.COLDER AIR WILL CONTINUE TO MOVE INTO THE SOUTHERN APPALACHIANS AS
HURRICANE SANDY MOVES INTO THE MID ATLANTIC REGION. THE STRONG LOW
PRESSURE SYSTEM WILL LINGER OVER PENNSYLVANIA BEFORE FINALLY
LIFTING NORTH TUESDAY NIGHT AND WEDNESDAY. STRONG WINDS AND
ABUNDANT MOISTURE WRAPPING AROUND THIS STORM ARE FORECAST TO PUSH AS
FAR SOUTH AS SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...AND THE
SMOKY MOUNTAINS. WITH THE COLDER AIR MOVING IN SNOW IS EXPECTED TO
DEVELOP OVER THE HIGHER ELEVATIONS. THE SNOW IF FORECAST TO
INTENSIFY MONDAY EVENING AND CONTINUE INTO TUESDAY NIGHT BEFORE
TAPERING OFF AND ENDING.

SNOW ACCUMULATIONS ARE EXPECTED TO BE VERY ELEVATION
DEPENDENT WITH THIS SYSTEM...WITH MINOR OR NO ACCUMULATIONS IN
MOST VALLEY LOCATIONS...AND HEAVY ACCUMULATIONS POSSIBLE OVER THE
HIGHER TERRAIN.


TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-282230-
/O.CON.KMRX.WS.A.0002.121030T0000Z-121031T1200Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...ABINGDON
1021 AM EDT SUN OCT 28 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING
THROUGH WEDNESDAY MORNING...

* EVENT...SNOW ACCUMULATIONS OF 4 TO 8 INCHES POSSIBLE MAINLY AT
  ELEVATIONS ABOVE 3000 FEET.

* TIMING...MONDAY EVENING THROUGH WEDNESDAY AFTERNOON.

* IMPACTS...MODERATE TO HEAVY WET SNOW IS POSSIBLE WITH THIS
  SYSTEM. THE WEIGHT FROM THIS WET SNOWFALL MAY DOWN SOME TREES AND
  POWER LINES...CAUSING POWER OUTAGES. DRIVING MAY BECOME HAZARDOUS
  DUE TO THE SNOW AND ICE COVERED ROADWAYS. STRONG WINDS WITH HEAVY
  SNOW MAY CAUSE LOCALIZED BLIZZARD CONDITIONS OVER THE HIGHEST
  ELEVATIONS AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...AND/OR ICE ACCUMULATIONS. FUTURE DRIVING
CONDITIONS MAY BECOME HAZARDOUS...SO CONTINUE TO MONITOR THE
LATEST FORECASTS.

&&

$$
261 
WWUS44 KMRX 281943
WSWMRX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT SUN OCT 28 2012

...STRONG STORM TO AFFECT THE AREA... ...SIGNIFICANT WINTER STORM
MOVING IN MONDAY EVENING...

.COLDER AIR WILL CONTINUE TO MOVE INTO THE SOUTHERN APPALACHIANS
AS HURRICANE SANDY MOVES INTO THE MID ATLANTIC REGION. THE STRONG
LOW PRESSURE SYSTEM WILL LINGER OVER PENNSYLVANIA BEFORE FINALLY
LIFTING NORTH TUESDAY NIGHT AND WEDNESDAY. STRONG WINDS AND
ABUNDANT MOISTURE WRAPPING AROUND THIS STORM ARE FORECAST TO PUSH
AS FAR SOUTH AS SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...AND
THE SMOKY MOUNTAINS. WITH THE COLDER AIR MOVING IN SNOW IS
EXPECTED TO DEVELOP OVER THE HIGHER ELEVATIONS TONIGHT AND CONTINUE
THROUGH TUESDAY NIGHT. THE SNOW IS FORECAST TO INTENSIFY MONDAY
EVENING AND CONTINUE INTO TUESDAY NIGHT BEFORE TAPERING OFF AND
ENDING.

SNOW ACCUMULATIONS ARE EXPECTED TO BE VERY ELEVATION DEPENDENT
WITH THIS SYSTEM...WITH MINOR OR NO ACCUMULATIONS IN MOST VALLEY
LOCATIONS...AND HEAVY ACCUMULATIONS POSSIBLE OVER THE HIGHER
TERRAIN.

TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-290400-
/O.UPG.KMRX.WS.A.0002.121030T0000Z-121031T1200Z/
/O.NEW.KMRX.WS.W.0003.121029T0400Z-121031T1200Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...ABINGDON
343 PM EDT SUN OCT 28 2012

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT
TO 8 AM EDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* EVENT...SNOW ACCUMULATIONS OF 4 TO 12 INCHES WILL BE POSSIBLE
  MAINLY AT ELEVATIONS ABOVE 3000 FEET. 

* TIMING...RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS LATER TONIGHT
  OVER THE HIGHER ELEVATIONS. THE HEAVIEST SNOW SHOWERS ARE
  EXPECTED MONDAY NIGHT AND TUESDAY...BEFORE TAPERING OFF TUESDAY
  NIGHT.   

* IMPACTS...SOME OF THE SNOW MAY BE A HEAVY WET SNOW. THE WEIGHT FROM
  THIS WET SNOWFALL MAY DOWN SOME TREES AND POWER LINES...CAUSING
  POWER OUTAGES. DRIVING MAY BECOME HAZARDOUS DUE TO THE SNOW AND
  ICE COVERED ROADWAYS. STRONG WINDS WITH HEAVY SNOW MAY CAUSE
  LOCALIZED BLIZZARD CONDITIONS OVER THE HIGHEST ELEVATIONS AT
  TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IN
ADDITION...SNOWFALL INTENSITIES WILL BE HEAVY ENOUGH TO
SUBSTANTIALLY REDUCE VISIBILITIES AT TIMES.  TRAVEL IS DISCOURAGED.
IF TRAVEL IS UNAVOIDABLE...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this winter storm watch went out at Oct 28, 1:29 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 28, 1:29 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
129 AM EDT SUN OCT 28 2012

.AVIATION...FLIGHT CONDITIONS WILL BE PREDOMINANTLY MVFR THROUGH
THE PERIOD AND MAY EVEN TOUCH INTO IFR FOR A BRIEF TIME AS MOISTURE
INCREASES AHEAD OF A SHORT WAVE TROUGH BUILDING TOWARD THE SOUTHERN
APPALACHIANS DURING THE DAY SUNDAY. PRECIP MAY INITIATE AS DRIZZLE
LATE TONIGHT AND THEN AS LIFT INCREASES AROUND 15Z-20Z LIGHT RAIN
MAY DEVELOP AT TYS NORTHEAST THROUGH TRI. A NORTHERLY SURFACE FLOW
SHOULD PERSIST THROUGH THE FORECAST PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Oct 27, 3:49 PM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 PM EDT SAT OCT 27 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-282000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
349 PM EDT SAT OCT 27 2012 /249 PM CDT SAT OCT 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

MUCH COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS
WEEKEND WITH LOW TEMPERATURES FALLING INTO THE 30S AND A FEW
NORTHERN LOCATIONS REACHING THE FREEZING MARK BEGINNING SUNDAY
NIGHT...AND POTENTIALLY LASTING THROUGH THE MIDDLE PART OF THE
UPCOMING WEEK.

WITH THE COLD AIR MOVING IN...LINGERING LIGHT RAIN SHOWERS MAY MIX
WITH LIGHT SNOW OR FLURRIES SUNDAY NIGHT. LITTLE TO NO
ACCUMULATIONS IS EXPECTED. HOWEVER...WITH ADDITIONAL MOISTURE FROM
SANDY POSSIBLY REACHING INTO THE SOUTHERN APPALACHIAN REGION MONDAY
NIGHT AND CONTINUED COLD TEMPERATURES OVER THE AREA...SNOW IS
EXPECTED MONDAY NIGHT INTO TUESDAY WITH ACCUMULATIONS OF 1 TO 4
INCHES POSSIBLE. THE HIGHEST SNOWFALL ACCUMULATIONS WILL LIKELY BE
CONFINED TO THE MOUNTAINS OF NORTHEAST TENNESSEE AND SOUTHWEST
VIRGINIA...WITH VALLEY LOCATIONS RECEIVING MUCH LIGHTER AMOUNTS.
MOST AREAS ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST TENNESSEE
WILL PROBABLY RECEIVE VERY LITTLE TO NO ACCUMULATING SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 3:13 AM EDTHigh Wind WatchMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 3 more13 hr
Oct 28, 3:13 AM EDTWind AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more65 hr
Oct 28, 3:39 AM EDTFrost AdvisoryMRXAnderson, Blount, Bradley, Carter, Cocke, Grainger and 17 more12 hr
Oct 28, 3:39 AM EDTFreeze WarningMRXBledsoe, Blount, Campbell, Carter, Claiborne, Cocke and 11 more29 hr
Oct 28, 3:43 PM EDTWinter Storm WarningMRXBlount, Carter, Cocke, Greene, Johnson, Sevier and 1 more60 hr

Nearby

Winter Storm Watches in Tennessee, 2012Winter Storm Watches in Virginia, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.